True or false: High-alert medications are designated because an error involving them can cause more severe harm, even if errors do not occur more frequently with them.
6 Patient Safety and Error Prevention Online Quiz Questions
Use this free practice quiz with 20 questions to review 6 Patient Safety and Error Prevention, test your knowledge, and prepare for your next test or exam.
When hands are visibly soiled, use .
A single-dose vial or container is intended for .
What is the term for using routine checks and data to confirm that processes meet safety standards and identify opportunities for improvement?
A prescription has directions that seem inconsistent with the product and cannot be clarified from the order. What should the technician do?
- A
Choose the most likely product based on the patient's medication history.
- B
Stop and refer the unclear order to the pharmacist.
- C
Change the directions to match the product usually dispensed.
- D
Proceed if the prescription appears similar to a previous one.
True or false: A technician should prepare a sterile product beyond their training if the pharmacy is busy and the product is needed urgently.
- A
True
- B
False
Select all practices that help prevent contamination during medication preparation.
- A
Prepare medication in a designated clean area separated from sinks and other contamination sources.
- B
Use the same syringe and needle for entries into different patients' containers if the needle appears clean.
- C
Disinfect a vial access diaphragm before entering it.
- D
Use a new sterile needle and syringe for each entry.
- E
Save leftover contents of a single-dose vial for another patient if the vial is kept refrigerated.
What is the term for harm associated with medication use that does not necessarily mean an error occurred?
Two medications have visually similar names, and both are stocked in the pharmacy. Which action best reduces the chance of selecting the wrong one?
- A
Select the medication whose name begins with the expected letters.
- B
Choose the product from its usual shelf location without checking the label.
- C
Read the complete drug name and use required comparison and verification checks.
- D
Infer the intended drug from the patient's most common diagnosis.
A pharmacy is reviewing safeguards for high-alert medications. Select all measures that may reduce risk.
- A
Use standardized concentrations and processes.
- B
Restrict access where appropriate.
- C
Assume every error involving these drugs is more frequent than errors involving other drugs.
- D
Use clear labeling and separation of products.
- E
Use clinical decision support.
True or false: Requiring a double-check makes it unnecessary to improve a poorly designed medication process.
- A
True
- B
False
A pharmacy wants to examine a new workflow before launch and identify where it could fail. Which method is designed for this forward-looking analysis?
- A
Root cause analysis
- B
Failure mode and effects analysis (FMEA)
- C
Dispensing audit
- D
Barcode override review
A technician discovers that a dispensing error may have reached a patient. What is the most appropriate immediate action?
- A
Wait for the next routine audit to determine whether the patient was affected.
- B
Correct the record quietly and avoid reporting unless harm is confirmed.
- C
Notify the pharmacist or supervisor immediately.
- D
Contact the patient independently and decide whether follow-up is necessary.
A pharmacy's audits show repeated near-mix-ups involving confusingly packaged products during busy shifts. Describe a system-focused response that uses safety information, reduces the underlying risk, and checks whether the response is effective.
What term describes a preventable event that may cause or lead to inappropriate medication use or patient harm?
A patient experiences harm associated with medication use, but the medication appears to have been used as intended. Which conclusion is most accurate?
- A
Conclude that an error occurred because harm followed medication use.
- B
Recognize that harm associated with medication use does not by itself establish that an error occurred.
- C
Classify the event as a near miss because the patient experienced harm.
- D
Treat the event as a dispensing error unless the prescription was unclear.
After preparing a dose from a single-dose vial, medication remains. What should the technician do with the leftover medication?
- A
Save the leftover medication for another patient if the vial was accessed aseptically.
- B
Pool the leftovers with medication from another single-dose vial for later use.
- C
Use the vial for one patient only and do not save or reuse the leftover medication.
- D
Keep the vial for the same patient and reuse it at a later visit.
Under applicable procedures, a multidose vial will be used for more than one patient. Where should it be kept and accessed?
- A
Keep and access it in a designated clean medication area away from immediate treatment spaces.
- B
Keep it in the treatment space so it is readily available for each patient.
- C
Move it between patient-care spaces as needed, provided the vial is labeled.
- D
Store it beside the sink so the access diaphragm can be cleaned conveniently.
A technician sees an order for DOBUTamine while preparing products that also include DOPamine. What is the safest way to reduce the risk of selecting the wrong product?
- A
Select the product whose first few letters match, then verify the label.
- B
Choose the product from its usual shelf location if the name looks familiar.
- C
Read the complete drug name and compare relevant product details; refer uncertainty to the pharmacist.
- D
Rely on Tall Man lettering alone to distinguish the products.
What is the name of the method that reviews an event after it occurs to identify contributing system factors?